Hypertension Ups Retinopathy Risk With HCV Treatment

This article originally appeared here.
Hypertension Ups Retinopathy Risk With HCV Treatment
Hypertension Ups Retinopathy Risk With HCV Treatment

(HealthDay News) – For patients with hepatitis C virus (HCV) treated with pegylated interferon alpha (PegIFNα) and ribavirin, retinopathy occurs frequently, especially in those with hypertension, according to a study published in the August issue of Hepatology.

Stela Vujosevic, MD, from IRCCS in Rome, and colleagues examined the frequency and clinical significance of retinopathy in 97 consecutive HCV patients treated with PegIFNα and ribavirin. Ophthalmologic examination was performed before therapy initiation (baseline), at three and six months (3T and 6T) of therapy, and three months after the end of therapy (3ET).

The researchers found that 55.7% of patients were treated with PegIFNα 2a and 44.3% were treated with PegIFNα 2b. Retinopathy developed in 30.9 percent of patients. Age, metabolic syndrome, hypertension, cryoglobulinemia, and preexisting intraocular lesions at baseline were significantly associated with retinopathy during treatment. Hypertension was the only variable independently associated with PegIFNα-associated retinopathy on multivariate analysis (hazard ratio, 4.99). Retinopathy was significantly more frequent in patients with hypertension vs. those without hypertension, at all time points (18.5% vs. 5.7% at baseline; 48.1% vs. 15.7% at 3T; 68% vs. 19.1% at 6T; 32% vs. 6.2% at 3ET). Compared with thyroid-stimulating hormone screening, screening for PegIFNα-associated retinopathy was deemed cost-effective.

"Retinopathy is frequent during treatment with PegIFNα and ribavirin, especially in hypertensive patients, who may develop serious complications," the authors write.

Abstract

Full Text (subscription or payment may be required)